Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 393, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 29, 2002, 2:50 PM CDT for Jefferson Davis County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2002, 2:50 PM CDT (19:50 UTC)
- Expired
- Jul 29, 2002, 3:35 PM CDT
- In force
- 45 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Jefferson Davis County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 7.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2381 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 572 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- -37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
499 WUUS54 KJAN 291950 SVRJAN MSC065-292035- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 249 PM CDT MON JUL 29 2002 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JEFFERSON DAVIS COUNTY IN SOUTH CENTRAL MISSISSIPPI * UNTIL 335 PM CDT * AT 249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHEAST OF PRENTISS...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL... REMAIN OVER RURAL JEFFERSON DAVIS COUNTY LARGER HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES. LAT...LON 3147 8994 3147 8973 3179 8973 3177 8994
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:35 AM CDT, 11 hours 15 minutes earlier.
Area forecast discussion, Jul 29, 3:35 AM CDT, 11 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 335 AM CDT MON JUL 29 2002 NO SIGNIFICANT CHANGES ARE PLANNED TO PREVIOUS FORECAST. BOTH THE AVN AND ETA PROG A WEAK MID LEVEL SHEAR AXIS TO SETTLE SOUTHWARD TOWARDS THE LOWER MS VALLEY REGION DURING THE SHORT TERM. MEANWHILE...EXPECT CONTINUATION OF ONSHORE FLOW AND DIURNAL TYPE CONVECTIVE ACTIVITY OVER SE HALF OF FORECAST AREA TODAY AND MONDAY. WILL INCREASE PRECIP CHANCES SLIGHTLY CNTRL/ERN COUNTIES TO KEEP IN LINE WITH MAV/ETA MOS GUIDANCE. WITH 500 MB TEMPS -6 TO -7 DEG C AND AFTN SFC BASED CAPES APPROACHING 3500 J/KG...BELIEVE SUPPORT FOR LOW-END SCATTERED COVERAGE EXISTS THERE BY LATE AFTN BOTH DAYS. NW HALF OF AREA SHOULD REMAIN WELL SOUTHEAST OF BEST MOISTURE INFLUX AND DYNAMICS ASSOC WITH APPROACHING MID LEVEL SYSTEM...SO NO MORE THAN ISOLATED COVERAGE EXPECTED THERE. TEMPS WILL CONTINUE ON THE HOT SIDE OF MID SUMMER NORM. BY TUESDAY NIGHT...ETA INDICATES THAT WEAK MID LEVEL SHEAR AXIS WILL ENCROACH UPON FORECAST AREA. AN IMPRESSIVE 850MB THETAE RIDGE LOOKS TO SET UP IN ADVANCE OF SHEAR AXIS WHERE PRECIP WATER VALUES PROGGED IN EXCESS OF 2 INCHES. WOULD NOT BE SURPRISED TO SEE CONVECTIVE ACTIVITY SPREAD SOUTHWARD OVER NRN/CNTRL ZONES TUES NIGHT...BUT AVN IS SLOWER WITH OVERALL EVOLUTION...HOLDING OFF UNTIL AT LEAST WEDNESDAY. WILL CONTINUE THINKING OF PREVIOUS FORECAST IN GOING WITH HIGHER PRECIP CHANCES FOR WEDNESDAY. IN THE EXTENDED...THE 00Z AVN AND UKMET ARE IN GENERAL AGREEMENT ON THE OVERALL PATTERN NEXT 7 DAYS. A WEAKNESS IN THE MID LEVEL RIDGE WILL RESIDE OVER THE LOWER MS VALLEY REGION THROUGH FRIDAY... FOLLOWED BY PRONOUNCED RIDGING JUST NORTH OF THE FORECAST AREA THIS WEEKEND...FROM THE SRN/CNTRL PLAINS INTO THE OH VALLEY REGION. THIS PATTERN WOULD LEAVE THE FORECAST AREA IN DISTURBED EASTERLY FLOW...A PATTERN FAVORABLE FOR AFTN/EVNG CONVECTIVE PRECIP. THE CURRENT EXTENDED FORECAST KEEPS AFTERNOON AND EVENING PRECIP CHANCES GOING THRU THE WEEKEND AND PLAN NO ADJUSTMENTS ATTM. CAVEAT WITH EXTENDED FORECAST IS EVENTUAL POSITIONING OF STRONG MID LEVEL RIDGE THIS WEEKEND...JUST A FEW DEGREES LATITUDE SOUTHWARD ADJUSTMENT OF RIDGE AXIS WOULD SET STAGE FOR VERY HOT WEATHER AND LITTLE PRECIPITATION. PRELIM NUMBERS... JAN 94/74/93/73/92 32324 MEI 94/73/93/73/91 32425 .JAN... AR...NONE. LA...NONE. MS...NONE. 43
In the hours before
Special weather statement, Jul 29, 10:59 AM CDT, 3 hours 51 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 301200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 1059 AM CDT MON JUL 29 2002 ...THUNDERSTORMS... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI THIS AFTERNOON AND EVENING. DANGEROUS LIGHTNING STRIKES...GUSTY WIND AND BRIEF PERIODS OF HEAVY RAINFALL CAN BE EXPECTED WITH STRONGER THUNDERSTORMS. A FEW STORMS ACROSS CENTRAL AND SOUTH MISSISSIPPI AND NORTHEAST LOUISIANA MAY BECOME SEVERE AFTER 3 PM AND WILL HAVE THE POTENTIAL FOR DAMAGING WIND GUSTS TO 60 MPH OR LARGE HAIL. THE ATMOSPHERE REMAINS VERY MOIST AND UNSTABLE OVER THE REGION AND AFTERNOON HEATING WILL BE SUFFICIENT TO START SHOWER AND THUNDERSTORM FORMATION TODAY. A FEW STRONG THUNDERSTORMS WILL DEVELOP LATE IN THE AFTERNOON AND ISOLATED SEVERE STORMS ARE POSSIBLE...MAINLY AFTER 3 PM. THE ATMOSPHERE WILL BECOME MORE STABLE AFTER SUNSET. SHOWERS AND THUNDERSTORMS WILL BEGIN TO DECREASE SHORTLY AFTER SUNSET AND MOST WILL END BY 10 PM. ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 4:00 PM CDT | Severe Thunderstorm Warning | JAN | Kemper | 60 min |
| Jul 29, 4:11 PM CDT | Severe Thunderstorm Warning | JAN | Jones | 59 min |
| Jul 29, 5:03 PM CDT | Severe Thunderstorm Warning | JAN | Rankin | 42 min |
| Jul 29, 5:10 PM CDT | Severe Thunderstorm Warning | JAN | Jasper | 45 min |
| Jul 29, 5:24 PM CDT | Severe Thunderstorm Warning | JAN | Simpson | 46 min |
| Jul 29, 6:05 PM CDT | Severe Thunderstorm Warning | JAN | Rankin | 45 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.